FDA Requires Boxed Warnings and Medication Guides for Fluoroquinolone Antimicrobial Drugs
The Food and Drug Administration (FDA) has notified manufacturers of
fluoroquinolone antimicrobial drugs that a Boxed Warning in the product labeling
concerning the increased risk of tendinitis and tendon rupture is necessary. The
agency also: 1) determined that it is necessary for manufacturers of the drugs to
provide a Medication Guide to patients about possible side effects, and 2) issued
Information for Health Care Professionals today to alert health care professionals
to the increased risk of tendinitis and tendon rupture in patients taking these
drugs and to highlight new information concerning who may be at higher risk for
this side effect. Fluoroquinolones are drugs approved for the treatment or
prevention of certain bacterial infections. Like other antibacterial drugs,
fluoroquinolones do not treat viral infections such as colds or flu.
The risk of developing fluoroquinolone-associated tendinitis and tendon rupture is
further increased in people older than 60, in those taking corticosteroid drugs, and
in kidney, heart, and lung transplant recipients. Patients experiencing pain,
swelling, inflammation of a tendon or tendon rupture should be advised to stop
taking their fluoroquinolone medication and to contact their health care
professional promptly about changing their antimicrobial therapy. Patients should
also avoid exercise and using the affected area at the first sign of tendon pain,
swelling, or inflammation. The medications involved in this action are: Cipro and
generic ciprofloxacin, Cipro XR and Proquin XR (ciprofloxacin extended release),
Factive (gemifloxacin), Levaquin (levofloxacin), Avelox (moxifloxacin), Noroxin
(norfloxacin), and Floxin and generic ofloxacin.
NCPIE encourages healthcare professionals and community groups to foster patient–professional communication about medicines. However, NCPIE does not supervise or endorse the activities of any group or professional. Discussion and action concerning medicines are solely the responsibility of the patient and their healthcare professionals, and not NCPIE.
Please consult a licensed health care professional with questions or concerns about your medication and/or condition.